MAUDE Adverse Event Report: ABBOTT VASCULAR HI-TORQUE WHISPER MS GUIDE WIRE

ABBOTT VASCULAR HI-TORQUE WHISPER MS GUIDE WIRE
Model Number 1005357HJ
Medical Device Problem Codes Peeled/Delaminated (1454); Off-Label Use (1494); Difficult to Remove (1528); Material Separation (1562); Improper or Incorrect Procedure or Method (2017)
Health Effect - Clinical Code Foreign Body In Patient (2687)
Date of Event 08/12/2020
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
(b)(4).The device is expected to be returned for evaluation.It has not yet been received.A follow up report will be submitted with all additional relevant information.
 
Event or Problem Description
It was reported that a 014 whisper guide wire was used through a quartet lv lead for implantation of a non-abbott device for off-label use.The guide wire was advanced and intentionally jailed in the anatomy.When the guide wire was removed, the guide wire pushed back and the guide wire became stuck.The guide wire was ultimately removed; however, it was noted that the coating peeled off, exposing the coils.The coating came off inside the patient and no additional treatment was performed.The non-abbott device was implanted as intended.There was no clinically significant delay in the procedure.No additional information was provided.
 
Additional Manufacturer Narrative
Device code : failure to follow steps / instructions a visual was performed on the returned guide wire and the reported separation was confirmed.The reported peeling was unable to be confirmed.The reported difficulty to remove was unable to be replicated in a testing environment as it was based on operational circumstances.A review of the lot history record identified no manufacturing nonconformities issued to the reported lot that would have contributed to this event.Additionally, a review of the complaint history identified no other incidents and/or complaints reported from this lot.It should be noted that the guide wire hi-torque guide wires instructions for use states: if resistance is observed at any time, determine the cause under fluoroscopy and take remedial action as needed.Do not push, auger, withdraw or torque a guide wire that meets resistance.The investigation determined the reported difficulty to remove appears to be related to user error.However, the reported peeling and tip separation appear to be related to operation circumstances of the procedure.The reported device used in the wrong anatomy does not appear to have caused the reported complaint.Based on the reported information, it is likely that during the intentional jailing of the guide wire, the tip of the guide wire likely became kinked and trapped in the anatomy resulting in the reported difficulty to remove.Manipulation and/or inadvertent mishandling against resistance ultimately resulted in the core, polymer and coil separation, the appearance of peeling and stretched coils.Based on the returned analysis, the guide wire doesn¿t not appear to have peeled but rather the core, polymer and coils separated together.The noted polymer tears likely occurred during advancement and retraction from the anatomy.Additionally, the treatment appears to be related to the operational context of the procedure as the separated polymer coating and tip remain in the patient and no additional treatment was performed.There is no indication of a product quality issue with respect to manufacture, design or labeling.

Brand Name
HI-TORQUE WHISPER MS GUIDE WIRE
Common Device Name
GUIDE WIRE
Manufacturer (Section D)
ABBOTT VASCULAR
26531 ynez rd.
temecula CA 92591 4628
MDR Report Key10466125
Report Number2024168-2020-07207
Device Sequence Number3092123
Product Code DQX
UDI-Device Identifier08717648037818
UDI-Public08717648037818
Combination Product (Y/N)N
Initial Reporter CountryUK
PMA/510(K) Number
K101116
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 11/05/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date08/31/2021
Device Model Number1005357HJ
Device Catalogue Number1005357HJ
Device Lot Number9090471
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer10/01/2020
Initial Date Received by Manufacturer 08/12/2020
Supplement Date Received by Manufacturer10/14/2020
Initial Report FDA Received Date08/28/2020
Supplement Report FDA Received Date11/05/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;